Quantcast

Phase I and pharmacokinetic study of the combination of topotecan and ifosfamide administered intravenously every 3 weeks.

Research paper by T T Kerbusch, G G Groenewegen, R A A RA Mathôt, V M M VM Herben, W W WW ten Bokkel Huinink, M M Swart, B B Ambaum, H H Rosing, S S Jansen, E E EE Voest, J H JH Beijnen, J H M JH Schellens

Indexed on: 20 May '04Published on: 20 May '04Published in: British Journal of Cancer



Abstract

To determine the maximum-tolerated dose (MTD), dose-limiting toxicities, and pharmacokinetics of topotecan administered as a 30-min intravenous (i.v.) infusion over 5 days in combination with a 1-h i.v. infusion of ifosfamide (IF) for 3 consecutive days every 3 weeks. Patients with advanced malignancies refractory to standard therapy were entered into the study. The starting dose of topotecan was 0.4 mg x m(-2) day(-1) x 5 days. Ifosfamide was administered at a fixed dose of 1.2 g x m(-2) day(-1) x 3 days. In all, 36 patients received 144 treatment courses. Owing to toxicities, the schedule of topotecan administration was reduced from 5 to 3 days. The MTD was reached at topotecan 1.2 mg x m(-2) day(-1) x 3 days with IF 1.2 g x m(-2) day(-1) x 3 days. Haematological toxicities were dose limiting. Neutropenia was the major toxicity. Thrombocytopenia and anaemia were rare. Nonhaematological toxicities were relatively mild. Partial responses were documented in three patients with ovarian cancer dosed below the MTD. Topotecan and IF did not appear to interact pharmacokinetically. The relationships between the exposure to topotecan lactone and total topotecan, and the decrease in absolute neutrophil count and the decrease in thrombocytes, were described with sigmoidal-E(max) models. The combination of 1.0 mg m(-2) day(-1) topotecan administered as a 30-min i.v. infusion daily times three with 1.2 g x m(-2) day(-1) IF administered as a 1-h i.v. infusion daily times three every 3 weeks was feasible. However, the combination schedule of topotecan and IF did result in considerable haematological toxicity and in conjunction with previously reported pronounced nonhaematological toxicities and treatment related deaths, it may be concluded that this is not a favourable combination.